Alert archive / New York / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 164, NWS Binghamton, NY

August 22, 20177 counties in New York

NWS Binghamton, NY issued this severe thunderstorm warning at Aug 22, 2017, 5:21 PM EDT for 7 counties in New York. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 2017, 5:21 PM EDT (21:21 UTC)
Expired
Aug 22, 2017, 6:00 PM EDT
In force
39 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cayuga County, NY, Cortland County, NY, Onondaga County, NY, Schuyler County, NY, Seneca County, NY, Tioga County, NY, Tompkins County, NY

The radar

The Binghamton radar (KBGM), 62 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 22, 12:23 PM EDTTornado WatchSPC9 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2017-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 435 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2017-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
435 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1187 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:23 PM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 22, 3:23 PM EDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
323 PM EDT Tue Aug 22 2017

.SYNOPSIS...
A cold front will sweep through the area tonight with strong to
severe thunderstorms affecting portions of the region through
this evening. Pleasant weather will return on Wednesday with
clearing skies and lower humidities. Clouds and a few sprinkles
will be possible again on Thursday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Convective event underway this afternoon as formidable low
pressure system/cold front arrives from the upper Great Lakes.
Looks like we are going to have to battle two distinct lines of
developing convection which the models have been struggling
to differentiate today. The first line now affecting the Finger
Lakes to north central PA may tend to fizzle a bit late this
afternoon as we've lost some instability over the Southern Tier
NY. A second line developing over Western NY is much better
forced with a deep plume of moisture, stronger convergence and
shear. We're still counting on this one to sweep through most of
the tornado watch area this evening where EHI values will be
increasing from 21Z-00Z. Timing of thunderstorm activity into
our far eastern NY zones and across NEPA may be late enough to
preclude much threat of severe weather, but there is still a
risk, so this area will have to be monitored for watch
potential.

Fairly confident that much of the activity will be out of the
region shortly after 03Z and have made adjustments to PoPs/Wx to
move out the bulk of lingering rainfall aside from low chances
for scattered showers overnight.

Wednesday will be post frontal and breezy with modest cold
advection and drier dewpoints. Temperatures in the 70s.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
A broad trof remains over the region during this time as high
pressure builds in from the Great Lakes. This will force our
area to be under cool northerly advection and thus marginally
unstable across CNY due to lake temperature differentials and
colder air aloft. Diurnal heating and some weak waves rotating
around the broad trof could trigger widely scattered showers and
sprinkles on Thursday.

Nearly Fall like temps with highs in the 70s and lows in the
50s...possibly even some upper 40s in the colder rural areas.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
High pressure builds in for a rather uncharacteristic mainly
rain free extended period of time for these parts. Mainly dry
weather and unseasonably cool conditions should prevail through
the weekend and into early next week within a pattern such as
what is being shown. Several of the medium range models are
trying to float some tropical systems into the Gulf States and
offshore of the SE Atlantic early next week. Although these
appear to be a non-issue for us at this time, the model trends
do bear close monitoring for any changes.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Airports will be affected by thunderstorm activity into early
evening, followed by ceilings varying on the VFR-MVFR edge for a
time tonight. Gradual clearing is expected overnight with the
potential for patchy fog, although drier air moving into the
area may alleviate very dense fog. Breezy and drier on Wednesday
with broken VFR ceilings developing after 14Z.

Winds S-SW 15-30 KTS becoming W-NW around 10 KTS tonight and
then NW 10-20 KTS and gusty on Wednesday. Winds variable with
possible gusts in excess of 50 KTS in any thunderstorms tonight.

Outlook...

Wednesday through Sunday...Mainly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...JAB
NEAR TERM...JAB
SHORT TERM...JAB
LONG TERM...JAB
AVIATION...JAB
Hazardous weather outlook, Aug 22, 3:29 PM EDT, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
329 PM EDT Tue Aug 22 2017

NYZ009-015>018-022>025-036-037-044>046-055-056-PAZ038-039-231930-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Bradford-Susquehanna-
329 PM EDT Tue Aug 22 2017

...TORNADO WATCH 461 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely through this evening.

NYZ057-062-PAZ040-043-044-047-048-072-231930-
Delaware-Sullivan-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
329 PM EDT Tue Aug 22 2017

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

...Severe thunderstorms possible this evening...

A cold front will sweep across the area tonight. Scattered, to a
period of numerous, thunderstorms are expected to develop during the
evening hours. Some of these storms may contain strong wind gusts
and hail. A brief tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

In the hours before

Special weather statement, Aug 22, 3:51 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Binghamton NY
351 PM EDT TUE AUG 22 2017

NYZ017-222015-
Southern Cayuga NY-
351 PM EDT TUE AUG 22 2017

...STRONG THUNDERSTORM WILL AFFECT...CAYUGA COUNTY UNTIL 415 PM
EDT...

At 350 PM EDT, Doppler radar was tracking a strong thunderstorm over
Venice Center, or 12 miles south of Auburn, moving northeast at 45
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Auburn, Owasco, Sennett, Fleming, Locke, Genoa, Ledyard, Moravia,
Union Springs and Niles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4300 7649 4300 7646 4285 7645 4285 7636
      4277 7627 4265 7627 4262 7660 4263 7667
      4268 7669 4271 7673 4279 7674 4284 7671
      4288 7672 4302 7650
TIME...MOT...LOC 1950Z 237DEG 48KT 4275 7658

KAH
Special weather statement, Aug 22, 4:00 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Binghamton NY
400 PM EDT TUE AUG 22 2017

NYZ015-022-023-222045-
Steuben NY-Yates NY-Schuyler NY-
400 PM EDT TUE AUG 22 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...WESTERN SCHUYLER...
CENTRAL YATES AND STEUBEN COUNTIES UNTIL 445 PM EDT...

At 400 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Springwater to near I-86 Exit 33. Movement
was east at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Hornell, Bath, Penn Yan, Campbell, Urbana, Canisteo, Wayland, Dundee,
Hornby and Tyrone.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4253 7772 4254 7766 4258 7765 4258 7737
      4265 7736 4265 7690 4219 7702 4220 7774
TIME...MOT...LOC 2000Z 272DEG 41KT 4267 7753 4231 7780

PCF
Special weather statement, Aug 22, 4:02 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Binghamton NY
402 PM EDT TUE AUG 22 2017

NYZ009-036-037-222030-
Southern Oneida NY-Madison NY-Northern Oneida NY-
402 PM EDT TUE AUG 22 2017

...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN ONEIDA AND
NORTHWESTERN MADISON COUNTIES UNTIL 430 PM EDT...

At 402 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sullivan, or 9 miles west of Oneida, moving east at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Rome, Sullivan, Oneida, Kirkland, Lenox, Verona, Westmoreland,
Chittenango, Canastota and Floyd.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4301 7529 4303 7591 4308 7592 4309 7593
      4317 7595 4318 7594 4316 7592 4315 7589
      4319 7588 4328 7535
TIME...MOT...LOC 2002Z 260DEG 35KT 4308 7585

KAH
Special weather statement, Aug 22, 4:18 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Binghamton NY
418 PM EDT TUE AUG 22 2017

NYZ009-222045-
Northern Oneida NY-
418 PM EDT TUE AUG 22 2017

...STRONG THUNDERSTORM WILL AFFECT...NORTHEASTERN ONEIDA COUNTY UNTIL
445 PM EDT...

At 417 PM EDT, Doppler radar was tracking a strong thunderstorm near
Alder Creek, or 11 miles southeast of Boonville, moving east at 45
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Remsen, Prospect, Hinckley and Woodgate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4360 7511 4333 7508 4331 7511 4331 7514
      4330 7515 4329 7520 4355 7522 4361 7511
TIME...MOT...LOC 2017Z 248DEG 41KT 4342 7512

KAH
Local storm report, Aug 22, 4:58 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
458 PM EDT TUE AUG 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             VERONA                  43.13N  75.58W
08/22/2017  M1.75 INCH       ONEIDA             NY   BROADCAST MEDIA

&&

JML
Special weather statement, Aug 22, 5:00 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Binghamton NY
500 PM EDT TUE AUG 22 2017

NYZ018-036-222130-
Onondaga NY-Madison NY-
500 PM EDT TUE AUG 22 2017

...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN MADISON AND
NORTHERN ONONDAGA COUNTIES UNTIL 530 PM EDT...

At 500 PM EDT, Doppler radar was tracking a strong thunderstorm near
Camillus, or near Baldwinsville, moving east at 55 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Onondaga, Syracuse, Clay, Cicero, De Witt, Lysander, Sullivan, Van
Buren, Baldwinsville and North Syracuse.

A tornado watch remains in effect until 900 PM EDT for central New
York.

LAT...LON 4320 7608 4316 7589 4303 7583 4296 7646
      4301 7646 4301 7650 4310 7650 4311 7647
      4322 7648 4323 7630 4320 7627 4322 7626
      4324 7627 4320 7622 4322 7620 4326 7621
      4326 7619
TIME...MOT...LOC 2100Z 260DEG 50KT 4307 7636

PCF

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 2:19 PM EDTTornado WarningBGMSteuben, Yates28 min
Aug 22, 2:45 PM EDTSpecial Weather StatementBGMCayuga, Onondaga30 min
Aug 22, 2:49 PM EDTSevere Thunderstorm WarningBGMOneida26 min
Aug 22, 2:55 PM EDTSevere Thunderstorm WarningBGMCayuga, Madison, Oneida, Onondaga35 min
Aug 22, 3:13 PM EDTSevere Thunderstorm WarningBGMOneida34 min
Aug 22, 3:29 PM EDTSpecial Weather StatementBGMOneida31 min
Aug 22, 3:48 PM EDTSpecial Weather StatementBGMOneida27 min
Aug 22, 3:51 PM EDTSpecial Weather StatementBGMCayuga24 min
Aug 22, 3:57 PM EDTSevere Thunderstorm WarningBGMCayuga, Cortland, Onondaga33 min
Aug 22, 4:00 PM EDTSpecial Weather StatementBGMSteuben, Yates45 min
Aug 22, 4:02 PM EDTSpecial Weather StatementBGMOneida28 min
Aug 22, 4:06 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida24 min
Aug 22, 4:10 PM EDTTornado WarningBGMMadison, Oneida35 min
Aug 22, 4:13 PM EDTTornado WarningBGMCayuga, Cortland, Onondaga32 min
Aug 22, 4:18 PM EDTSpecial Weather StatementBGMHerkimer27 min
Aug 22, 4:29 PM EDTSevere Thunderstorm WarningBGMCayuga, Seneca31 min
Aug 22, 4:39 PM EDTTornado WarningBGMCortland, Madison, Onondaga36 min
Aug 22, 4:44 PM EDTSevere Thunderstorm WarningBGMOneida31 min
Aug 22, 5:00 PM EDTSpecial Weather StatementBGMOnondaga30 min
Aug 22, 5:12 PM EDTTornado WarningBGMMadison, Oneida, Otsego27 min
Aug 22, 5:24 PM EDTSpecial Weather StatementBGMOneida36 min
Aug 22, 6:26 PM EDTSevere Thunderstorm WarningBGMChenango, Madison, Oneida, Otsego49 min
Aug 21, 9:49 PM EDTSpecial Weather StatementBGMLuzerne56 min
Aug 22, 7:00 PM EDTSevere Thunderstorm WarningBGMLuzerne, Wyoming45 min
Aug 22, 7:30 PM EDTSevere Thunderstorm WarningBGMLuzerne45 min
Aug 22, 7:43 PM EDTSevere Thunderstorm WarningBGMLackawanna, Luzerne, Wayne47 min
Aug 22, 7:59 PM EDTTornado WarningBGMLuzerne31 min

Nearby

Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.